Tennessee, 2008Flash Flooding and Hail in Tennessee, June 1 to 2, 2008
June 1 to 2, 2008 · NWS MEG · 6 events in 4 counties and zones
Showers and thunderstorms developed in association with several upper level disturbances that quickly moved through northwest upper level flow. The thunderstorms quickly became severe due to daytime heating especially during the afternoon and evening hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $97,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Showers and thunderstorms developed in association with several upper level disturbances that quickly moved through northwest upper level flow. The thunderstorms quickly became severe due to daytime heating especially during the afternoon and evening hours. The thunderstorms produced large hail, damaging winds, and locally heavy rain which produced flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 1, 10:13 AM CST, 32 minutes earlier.
Area forecast discussion, Jun 1, 10:13 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1113 AM CDT SUN JUN 1 2008
.DISCUSSION...SURFACE ANALYSIS THIS MORNING INDICATES A QUASI-
STATIONARY BOUNDARY LOCATED FROM KENTUCKY BACK THROUGH MISSOURI AN
INTO THE CENTRAL AND SOUTHERN PLAINS. VISIBLE SATELLITE/REGIONAL
WSR-88D TRENDS INDICATE AN MCS PRESENT ACROSS EASTERN OKLAHOMA.
ACROSS THE MID SOUTH...TEMPERATURES WERE PRIMARILY IN THE 80S WITH
MOSTLY SUNNY TO PARTLY SUNNY SKIES. SHORT TERM CONVECTIVE
ANALYSIS/MODEL SOUNDINGS INDICATE PULSE TYPE THUNDERSTORMS CAPABLE
OF DAMAGING WINDS/LARGE HAIL. ONGOING FORECAST ON TRACK AT THIS
TIME AND THINK BEST CHANCE FOR CONVECTIVE ACTIVITY SHOULD BE FROM
MID AFTERNOON INTO THE EARLY EVENING HOURS...ESPECIALLY ACROSS
THE SOUTHWEST HALF OF THE FORECAST AREA. NO CHANGES PLANNED AT
THIS TIME.
&&
.PREV DISCUSSION... /ISSUED 314 AM CDT SUN JUN 1 2008/
DISCUSSION...
THUNDERSTORMS WERE FIRING EARLY THIS MORNING OVER THE OZARKS AND
MIDDLE TN. THESE THUNDERSTORMS WERE EMBEDDED IN NORTHWEST
FLOW...AROUND THE PERIPHERY OF A 500MB HEIGHT RIDGE CENTERED OVER
SOUTHWEST TX AT 5930M. THE THUNDERSTORMS APPEARED TO BE ANCHORED ALONG
A AN ELEVATED LOW LEVEL FRONT...ORIENTED ROUGHLY PARALLEL TO THE
MID LEVEL FLOW. 00Z LZK SOUNDING SHOWED A PRONOUNCED WARM LAYER
FROM 550MB THROUGH 850 MB...EFFECTIVELY CAPPING DEEP CONVECTION.
THIS WARM LAYER WAS ABSENT ON THE 00Z SGF SOUNDING.
THE UPPER LEVEL PATTERN SHOULD AMPLIFY TODAY. THE SUBTROPICAL
HEIGHT RIDGE WILL BUILD NORTH UP THE CONTINENTAL DIVIDE...WHILE
DOWNSTREAM HEIGHTS LOWER OVER THE EASTERN U.S.. THIS WILL PLACE
THE MIDSOUTH UNDER WEAKER CONVECTIVE CAPPING AND SLIGHTLY STRONGER
FLOW ALOFT. FOR THIS MORNING...EXPECT A FEW OF THUNDERSTORMS OVER
THE MO OZARKS TO MOVE INTO NORTHERN PORTIONS OF THE MIDSOUTH. AS
SURFACE HEATING BUILDS AND UPPER LEVEL FLOW STRENGTHENS...EXPECT
ISOLATED TO SCATTERED THUNDERSTORM DEVELOPMENT OVER THE REMAINDER
OF THE MIDSOUTH DURING THE AFTERNOON. PULSE SEVERE STORMS WILL BE
POSSIBLE... WITH CAPES IN EXCESS OF 2000 J/KG AND WEAK DIRECTIONAL
SHEAR.
NAM AND GFS MOS GUIDANCE DIFFER GREATLY ON SECOND PERIOD POPS...
RANGING FROM NO MENTION AT ALL TO LIKELY. REALITY LIKELY LIES
SOMEWHERE IN BETWEEN. 00Z GFS BRINGS AN MCS FROM SOUTHERN MO INTO
THE MIDSOUTH THIS EVENING. 00Z NAM LIKEWISE DEVELOPS AN MCS...BUT
MUCH LATER...ON MONDAY MORNING LATE. THE GFS DEVELOPMENT OF THE
MCS EARLY ON APPEARS TO BE HEAVILY INFLUENCED BY A MESOSCALE 250MB
DIVERGENCE MAXIMUM. THESE FEATURES CAN CHANGE QUITE A BIT FROM RUN
TO RUN. A LITTLE DIFFICULT TO HANG LIKELY POPS FOR TONIGHT BASED
ON THIS AND WILL THUS AIM FOR A COMPROMISE CLOSER TO THE 00Z NAM.
UPPER LEVEL FLOW BECOMES ZONAL AND SLIGHTLY FAST FOR EARLY JUNE...
AS THE MID LEVEL HEIGHT RIDGE CENTER DROPS TO NORTHERN MEXICO IN
THE MIDWEEK. SOUTHERLY SURFACE WINDS OVER THE MIDSOUTH SHOULD RESPOND
TO THE FASTER FLOW ALOFT...KEEPING DEWPOINTS AND OVERNIGHT TEMPS
UP. POPS BECOME MORE OF A CHALLENGE IN MIDWEEK...WITH THE TIMING
OF SUBTLE EMBEDDED SHORTWAVES DIFFICULT TO PIN DOWN. GFS KEEPS
THE LOW LEVEL BAROCLINIC ZONE TO THE NORTH OF THE MIDSOUTH...WILL
THUS KEEP POPS BELOW MENTIONABLE LEVELS OVER MOST AREAS.
THE GFS AND ECMWF REMAIN CONSISTENT IN DROPPING A HIGH AMPLITUDE
LONGWAVE TROF INTO THE ROCKY MOUNTAIN REGION ON THURSDAY...WHICH
WILL ALLOW THE UPPER LEVEL SUBTROPICAL HEIGHT RIDGE TO BUILD INTO
THE SOUTHEAST STATES. RAIN CHANCES WILL BE LIMITED UNTIL SOME
WEAKENING OF THE UPPER RIDGE OCCURS FRIDAY AND SATURDAY. LATE WEEK
TEMPS WILL REMAIN WELL ABOVE NORMAL...WITH AFTERNOON HEAT INDICES
LIKELY TOPPING 100 DEGREES OVER PORTIONS OF THE MIDSOUTH.
PWB
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 91 72 91 74 / 30 30 30 10
MKL 88 67 88 69 / 30 30 30 10
JBR 89 68 90 71 / 30 30 30 10
TUP 89 69 89 70 / 30 40 30 10
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jun 1, 3:29 AM CST, 7 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
429 AM CDT SUN JUN 1 2008
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-021100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
429 AM CDT SUN JUN 1 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER ALL OF THE
MIDSOUTH TODAY. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. THE PEAK PERIOD FOR SEVERE
THUNDERSTORM DEVELOPMENT SHOULD BE IN THE MID TO LATE AFTERNOON.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
MONDAY WILL SEE A SLIGHT RISK OF SEVERE WEATHER...PRIMARILY NORTH
OF INTERSTATE 40. THE PRIMARY SEVERE WEATHER THREATS WILL BE
DAMAGING WINDS AND LARGE HAIL. FRIDAY WILL ALSO SEE A SLIGHT RISK
OF SEVERE THUNDERSTORMS...MOSTLY LIKELY NORTH OF INTERSTATE 40.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUESTED THROUGH LATE SUNDAY
EVENING...AND AGAIN ON MONDAY.
PWB
In the hours before
Special weather statement, Jun 1, 4:46 AM CST, 5 hours 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
546 AM CDT SUN JUN 1 2008
TNZ003-004-011115-
HENRY TN-WEAKLEY TN-
546 AM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
WESTERN HENRY COUNTY IN NORTHWEST TENNESSEE...
CENTRAL WEAKLEY COUNTY IN NORTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 3 MILES SOUTH OF DRESDEN AT 546 AM CDT...MOVING
EAST AT 32 MPH.
PEOPLE IN HENRY AND WEAKLEY COUNTIES...INCLUDING THE CITY OF PARIS...
SHOULD MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS
IN EFFECT UNTIL 615 AM CDT.
Special weather statement, Jun 1, 10:37 AM CST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1137 AM CDT SUN JUN 1 2008
TNZ053>055-011700-
DECATUR TN-HENDERSON TN-CHESTER TN-
1137 AM CDT SUN JUN 1 2008
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
DECATUR COUNTY IN TENNESSEE...
NORTHEASTERN CHESTER COUNTY IN SOUTHWEST TENNESSEE...
HENDERSON COUNTY IN SOUTHWEST TENNESSEE...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES SOUTHWEST OF LEXINGTON AT 1137 AM
CDT...MOVING EAST AT 10 MPH.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CHESTER...DECATUR AND HENDERSON COUNTIES...INCLUDING THE
CITIES OF HENDERSON AND LEXINGTON...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL NOON CDT.
Event by event
2 flash flood, 2 hail, 1 thunderstorm wind, 1 strong wind. Local standard time, as filed.
Thunderstorm Wind, Henderson
- When
- June 1, 10:45 AM CST to 10:50 AM CST
- Where
- Henderson County, Lexington to 1.02 mi SSW of Law
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 35.650, -88.400
Straight line winds blew a few trees down in Lexington.
Flash Flood, Henderson
- When
- June 1, 2:30 PM CST to 5:30 PM CST
- Where
- Henderson County, Reagan to 3.24 mi NNW of Reagan
- Cause
- Heavy Rain
- Property damage
- $30,000
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -88.350
Heavy rain produced flash flooding near Reagan. State Highway 100 and several secondary roads were closed with up to a foot of water covering them. Some of the roads were damaged as a result of the flooding.
Flash Flood, Chester
- When
- June 1, 3:30 PM CST to 5:30 PM CST
- Where
- Chester County, 1.44 mi W of Jacks Creek to 1.29 mi NE of Jacks Creek
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 35.469, -88.556
Heavy rain produced flash flooding near Jacks Creek. State Highways 22A and 100 East were flooded with several feet of water as well as many secondary roads. Roby Road was washed out as a result and a culvert had to be replaced. A mudslide occurred on Highway 100, 10 miles east of Henderson near the area known as Jones Cut Hill. Several fields were flooded as well.
Strong Wind, Shelby
- When
- June 1, 4:45 PM CST to 4:50 PM CST
- Where
- Shelby forecast zone
- Measured
- 40 kt (46 mph) estimated gust
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 35.184, -89.896 (the zone’s center; the record gives no point)
Strong winds knocked several large trees down across various sections of Southern Shelby County. Several streets were blocked from the trees as a result.
Hail, Carroll
- When
- June 2, 3:46 PM CST to 3:51 PM CST
- Where
- Carroll County, 2.41 mi SE of Atwood
- Measured
- 1 in hail
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 35.947, -88.637
Quarter size hail fell along Crossett Lane southeast of Atwood.
Hail, Carroll
- When
- June 2, 3:48 PM CST to 3:53 PM CST
- Where
- Carroll County, 3 mi NE of Atwood to 3 mi NE of Trezevant
- Measured
- 1.25 in hail
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 36.001, -88.632
Hail between quarter and half dollar size fell along Highway 79, northeast of Atwood to near Trezevant.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Texas, June 1, 20082 deaths · 1 event
- Flooding in Iowa, June 1 to 30, 2008$1.1 billion · 21 events
- Flooding in Iowa, June 1 to 25, 2008$310 million · 14 events
- Flooding in Indiana, June 1 to 20, 2008$130 million · 4 events
- Hail and Damaging Winds in Arkansas, June 1, 2008$3.9 million · 65 kt wind · 55 events
- Flash Flooding and Hail in Oklahoma, June 1, 2008$307,000 · 2.75 in hail · 59 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$885,000 · 1.5 in hail · 31 events
- Flash Flooding and Flooding in Iowa, June 1 to 3, 2008$582,000 · 1.25 in hail · 35 events
- Heat and Drought in Texas, June 1 to 20, 2008$900,000 · 24 events
- Flooding in Nebraska, June 1 to 21, 2008$400,000 · 8 events
- Flash Flooding and Hail in Arkansas, June 1, 20081 injured · $93,000 · 1.75 in hail · 23 events
- Hail and Damaging Winds in Mississippi, June 1, 2008$121,000 · 50 kt wind · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 119524, 119558, 119656, 119777, 119791, 119792.